In this video, Les talks about the patients who took the antibiotics and the effects that the antibiotics had on the gut bacteria. He also talks about the reason why our poop is brown towards the end.
The bacteria communities or gut microbes in the people did make a rapid shift after antibiotics were taken. Also, Les notes that the gut microbes (bacteria) a few days after finishing the antibiotics did shift back to a state close to where they were before the antibiotics. But as you might suspect, there were some distinct differences in the makeup of the communities. Les even goes further to state that for 2 of the 3 subjects(people) after one course of the antibiotics, the gut microbiota had changed.
Continuing on Les states:
“By the time we did the same thing again, six months later we asked the people to take a second course of the same antibiotic, all three subjects after they had this pertubation rebounded and they didn’t get quite back to where they started. So for all the subjects, by the time they’d taken a relatively mild acting antibiotic (CIPRO), one that didn’t cause any direct symptoms that they’d noticed, they took that antibiotic twice and their community appeared to be altered for as far as we can tell the indefinite future. And we don’t know what the consequences of that are. We don’t know enough about the roles of all the different players, all the different strains, what exactly they are doing. Maybe it doesn’t matter at all. Maybe for every strain(bacteria) that is now gone or in very low abundance in one of these people there’s another strain that has increased in abundance that does the same job. Or a job that is not done anymore by this strain, maybe there is a combination of two or three other strains that fill the slack… So maybe it doesn’t matter, but maybe it does. There could be some jobs that used to get done by that person’s gut microbes that simply are not getting done anymore.
Adam: “Did any of the subjects talk about any differences in their quality of life, any noticeable changes in bowel movements, constipation, awake at night, headaches?”
Les: Not a thing. And part of why we chose CIPRO is because it tends to have a fairly mild profile of fairly mild side effects. Its quite rare, but you can have very severe side effects of CIPRO or other antibiotics, we’re talking the 1:100,000 or 1 in a million type things. But for things more common, diarrhea, nausea, that is for a few percent of people on CIPRO. They are not serious side effects, they usually go away as soon as someone stops taking the drug…We didn’t even see those mild things. So the patients really said, “no it didn’t matter at all”, but their gut communities had this big perturbation (change in state) and we’ve got a pretty good idea that for some of the broadest, most, fundamental functions of the gut microbes to degrade this plant fiber that goes into the large intestine, those functions almost certainly continued on uninterrupted. If there had been a problem, if those functions had stopped, that’s when we would have seen the diarrhea. The way people typically get this antibiotic associated diarrhea is because the plant fiber, those polysacharides don’t get degraded and the bi-products of that degradation is something that our large intestine depends on. So if we don’t get that(degraded polysacharides) we get these loose bulky stools, kinda like if you ever overdose on eating way too much dried fruit one day.
Our body usually dumps old red blood cells into our intestine, the brown color that is typical of feces is red blood cells. When the old red blood cells are no longer needed, our spleen stores the old ones for a while and finally dumps them when they are no longer needed into the intestine. And that same hemoglobin, people always think its blue when its not oxygenated…, and it gets brighter red when it gets oxyenated, when it gets TOTALLY oxygenated, it winds up looking more brownish(so there you have it, the reason why our poop is brown)